Format

Send to

Choose Destination
Drugs. 2002;62(10):1481-502.

Food-drug interactions.

Author information

1
Department of Clinical Pharmacology Q.7642, Rigshospitalet, Blegdamsvej 9, DK-2100 Copenhagen, Denmark.

Abstract

Interactions between food and drugs may inadvertently reduce or increase the drug effect. The majority of clinically relevant food-drug interactions are caused by food-induced changes in the bioavailability of the drug. Since the bioavailability and clinical effect of most drugs are correlated, the bioavailability is an important pharmacokinetic effect parameter. However, in order to evaluate the clinical relevance of a food-drug interaction, the impact of food intake on the clinical effect of the drug has to be quantified as well. As a result of quality review in healthcare systems, healthcare providers are increasingly required to develop methods for identifying and preventing adverse food-drug interactions. In this review of original literature, we have tried to provide both pharmacokinetic and clinical effect parameters of clinically relevant food-drug interactions. The most important interactions are those associated with a high risk of treatment failure arising from a significantly reduced bioavailability in the fed state. Such interactions are frequently caused by chelation with components in food (as occurs with alendronic acid, clodronic acid, didanosine, etidronic acid, penicillamine and tetracycline) or dairy products (ciprofloxacin and norfloxacin), or by other direct interactions between the drug and certain food components (avitriptan, indinavir, itraconazole solution, levodopa, melphalan, mercaptopurine and perindopril). In addition, the physiological response to food intake, in particular gastric acid secretion, may reduce the bioavailability of certain drugs (ampicillin, azithromycin capsules, didanosine, erythromycin stearate or enteric coated, and isoniazid). For other drugs, concomitant food intake may result in an increase in drug bioavailability either because of a food-induced increase in drug solubility (albendazole, atovaquone, griseofulvin, isotretinoin, lovastatin, mefloquine, saquinavir and tacrolimus) or because of the secretion of gastric acid (itraconazole capsules) or bile (griseofulvin and halofantrine) in response to food intake. For most drugs, such an increase results in a desired increase in drug effect, but in others it may result in serious toxicity (halofantrine).

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center